Ask a doctor

What Can I Do to Alleviate the Itching from Aldara After MOHS Surgery?

I have had two MOHS surgeries and have been prescribed aldara for use 3x per week all over the face. Unfortunately, I also have rosacea. I am not quite sure if it is just the aldara (or if the aldara has perhaps aggravated my rosacea as well), but my skin is becoming sooo itchy! What can I do to make it more tolerable?

Doctor Answers (4)

Irritation from Aldara

+1

Itchy red rash after imiquimod (Aldara or Zyclara) application, particularly in the area where Mohs surgery of a non-melanoma skin cancer is performed, can be expected. Imiquimod typically respects healthy tissue so the inflammatory reaction often reflects the underlying precancerous or even skin caner potential. Despite theoretically concern that application of cortisone cream may diminish the effect of imiquimod, this is something I have my patients do routinely to achieve comfort and I have not witness any degradation of clinical efficacy.
 

Web reference: http://www.drwilliamting.com/Mohs_Surgery.html

Bay Area Dermatologic Surgeon
5.0 out of 5 stars 7 reviews

Itching from Aldara

+1

It is not uncommon to get an "eczematous" (inflamed, red and itchy) area after and during treatment with Aldara. Typically, this is treated with a cortisone ointment. On the face, the strength of the ointment should be limited to over the counter or non fluorinated steroid ointments. In either case, you should make the doctor aware of the symptoms and treatment.

West Palm Beach Dermatologic Surgeon
5.0 out of 5 stars 3 reviews

Itchiness from Aldara

+1

I doubt the itching you have is from the Mohs surgery. Depending on the reaction your skin is demonstrating from the Aldara cream, some patients do have more itching than others. The Aldara works by stimulating your skin's immune system to help get rid of precancerous cells that are not even clincially visible. This inflammation might be the cause of your itching. Call the physician who prescribed the Aldara and let them recommend a treatment that may help you feel more comfortable. They may want to see you to be sure you are not developing an infection, which would be very rare. They may tell you how to use a dilute acetic acid compress, which can help keep the skin clean and may help reduce some itching, but could overdry the skin too, so don't do this without seeing your dermatologist.

Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Perhaps a Contact Dermatitis from Aldara

+1

I would call the dermatologist who performed the Mohs chemosurgery. In the meantime you might try Prax Lotion OTC or Aveeno Anti-Itch Lotion with Oatmeal. If your dermatologist permits you might stop the Aldara cream for a few days. You may have developed an allergic contact. If the rash resolves, but recurs upon resumption of Aldara, you have your answer.

We use Aldara not only to stimulate the immune system to prevent future skin cancers, but also, its use diminishes the post-surgical scar.

Virginia Beach Dermatologist
5.0 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...